Alert archive / Hawaii / Red Flag Warnings in 2022

Red Flag Warning 2, NWS Honolulu, HI

August 9, 2022

NWS Honolulu, HI issued this red flag warning at Aug 9, 2022, 3:04 PM HST. It took effect at Aug 10, 2022, 10:00 AM HST. It was in force for 29 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2022, 3:04 PM HST (01:04 UTC)
In effect from
Aug 10, 2022, 10:00 AM HST
Expired
Aug 11, 2022, 3:09 PM HST
In force
29 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

180 
WWHW80 PHFO 100104
RFWHFO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Honolulu HI
304 PM HST Tue Aug 9 2022

...RED FLAG WARNING IN EFFECT FOR WEDNESDAY...

.The combination of dry fuels, strong and gusty trade winds and
low relative humidity could produce extreme fire behavior on 
Wednesday, especially during the afternoon hours. Any fires that 
develop will likely spread rapidly and be difficult to control.

HIZ201-203-205>207-210-211-213>216-218-219-221-223-224-226-110400-
/O.UPG.PHFO.FW.A.0002.220810T2000Z-220811T0400Z/
/O.NEW.PHFO.FW.W.0002.220810T2000Z-220811T0400Z/
Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast-
Oahu North Shore-Central Oahu-Waianae Mountains-Molokai Leeward-
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Leeward West-
Maui Central Valley-Leeward Haleakala-Kona-South Big Island-
Kohala-
304 PM HST Tue Aug 9 2022

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM HST WEDNESDAY
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR LEEWARD SECTIONS OF
ALL ISLANDS.

The National Weather Service in Honolulu has issued a Red Flag
Warning, which is in effect from 10 AM to 6 PM HST Wednesday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Leeward portions of all Hawaiian Islands.

* WIND...Trades 15 to 30 mph with localized gusts to 45 mph.

* HUMIDITY...45 percent in the afternoon.

* THUNDERSTORMS...None.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior. A Red Flag Warning does not
predict new fire starts.

&&

$$
5 follow-up statements
636 
WWHW80 PHFO 101303
RFWHFO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Honolulu HI
303 AM HST Wed Aug 10 2022

...RED FLAG WARNING IN EFFECT FOR LEEWARD AREAS TODAY...

.The combination of dry fuels, strong and gusty trade winds, and
low relative humidity will result in elevated fire danger today.
Any fires that develop could display extreme fire behavior, and 
will likely spread rapidly and be difficult to control.

HIZ201-203-205>207-210-211-213>216-218-219-221-223-224-226-110400-
/O.CON.PHFO.FW.W.0002.220810T2000Z-220811T0400Z/
Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast-
Oahu North Shore-Central Oahu-Waianae Mountains-Molokai Leeward-
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Leeward West-
Maui Central Valley-Leeward Haleakala-Kona-South Big Island-
Kohala-
303 AM HST Wed Aug 10 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM HST THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY 
FOR LEEWARD SECTIONS OF ALL ISLANDS...

* AFFECTED AREA...Leeward portions of all Hawaiian Islands.

* WIND...East to northeast 20 to 30 mph with higher gusts.

* HUMIDITY...Around 45 percent in the afternoon.

* THUNDERSTORMS...None.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior. A Red Flag Warning does not
predict new fire starts.

&&

$$
263 
WWHW80 PHFO 110116
RFWHFO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Honolulu HI
316 PM HST Wed Aug 10 2022

...RED FLAG WARNING IN EFFECT FOR LEEWARD AREAS THROUGH THURSDAY...

.The combination of dry fuels, strong and gusty trade winds, and
low relative humidity will result in critical fire conditions at
times through Thursday. Any fires that develop could display 
extreme fire behavior, and be difficult to control.

HIZ201-203-205>207-210-211-213>216-218-219-221-223-224-226-111530-
/O.EXT.PHFO.FW.W.0002.000000T0000Z-220812T0400Z/
Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast-
Oahu North Shore-Central Oahu-Waianae Mountains-Molokai Leeward-
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Leeward West-
Maui Central Valley-Leeward Haleakala-Kona-South Big Island-
Kohala-
316 PM HST Wed Aug 10 2022

...RED FLAG WARNING NOW IN EFFECT UNTIL 6 PM HST THURSDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR LEEWARD SECTIONS OF ALL
ISLANDS...

* AFFECTED AREA...Leeward portions of all Hawaiian Islands.

* WIND...Northeast to east 20 to 30 mph with higher gusts.

* HUMIDITY...Around 45 percent in the afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior. A Red Flag Warning does not
predict new fire starts.

&&

$$

Birchard
360 
WWHW80 PHFO 111008
RFWHFO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Honolulu HI
1208 AM HST Thu Aug 11 2022

...RED FLAG WARNING IN EFFECT FOR LEEWARD AREAS THROUGH
THURSDAY...

.The combination of dry fuels, strong and gusty trade winds, and
low relative humidity will result in critical fire conditions at
times through Thursday. Any fires that develop could display
extreme fire behavior, and be difficult to control.

HIZ227-120015-
/O.EXA.PHFO.FW.W.0002.000000T0000Z-220812T0400Z/
Big Island Interior-
1208 AM HST Thu Aug 11 2022

...RED FLAG WARNING NOW IN EFFECT UNTIL 6 PM HST THURSDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR LEEWARD SECTIONS OF ALL
ISLANDS...

The National Weather Service in Honolulu has issued a Red Flag
Warning, which is in effect until 6 PM HST Thursday. 

* AFFECTED AREA...Leeward portions of all Hawaiian Islands.

* WIND...Northeast to east 20 to 30 mph with higher gusts.

* HUMIDITY...Around 45 percent in the afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior. A Red Flag Warning does not
predict new fire starts.

&&

$$

HIZ201-203-205>207-210-211-213>216-218-219-221-223-224-226-120015-
/O.CON.PHFO.FW.W.0002.000000T0000Z-220812T0400Z/
Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast-
Oahu North Shore-Central Oahu-Waianae Mountains-Molokai Leeward-
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Leeward West-
Maui Central Valley-Leeward Haleakala-Kona-South Big Island-
Kohala-
1208 AM HST Thu Aug 11 2022

...RED FLAG WARNING NOW IN EFFECT UNTIL 6 PM HST THURSDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR LEEWARD SECTIONS OF ALL
ISLANDS...

* AFFECTED AREA...Leeward portions of all Hawaiian Islands.

* WIND...Northeast to east 20 to 30 mph with higher gusts.

* HUMIDITY...Around 45 percent in the afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior. A Red Flag Warning does not
predict new fire starts.

&&

$$
681 
WWHW80 PHFO 111301
RFWHFO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Honolulu HI
301 AM HST Thu Aug 11 2022

...RED FLAG WARNING IN EFFECT FOR LEEWARD AREAS TODAY...

.The combination of dry fuels, strong and gusty trade winds, and
low relative humidity will result in critical fire conditions at
times today. Any fires that develop could display extreme fire 
behavior and be difficult to control.

HIZ201-203-205>207-210-211-213>216-218-219-221-223-224-226-227-
120400-
/O.CON.PHFO.FW.W.0002.000000T0000Z-220812T0400Z/
Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast-
Oahu North Shore-Central Oahu-Waianae Mountains-Molokai Leeward-
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Leeward West-
Maui Central Valley-Leeward Haleakala-Kona-South Big Island-
Kohala-Big Island Interior-
301 AM HST Thu Aug 11 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR LEEWARD SECTIONS OF
ALL ISLANDS...

* AFFECTED AREA...Leeward portions of all Hawaiian Islands.

* WIND...Northeast to east 20 to 30 mph with higher gusts.

* HUMIDITY...Around 45 percent in the afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior. A Red Flag Warning does not
predict new fire starts.

&&

$$
914 
WWHW80 PHFO 120109
RFWHFO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Honolulu HI
309 PM HST Thu Aug 11 2022

...RED FLAG WARNING IS CANCELLED...

HIZ201-203-205>207-210-211-213>216-218-219-221-223-224-226-227-
120215-
/O.CAN.PHFO.FW.W.0002.000000T0000Z-220812T0400Z/
Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast-
Oahu North Shore-Central Oahu-Waianae Mountains-Molokai Leeward-
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Leeward West-
Maui Central Valley-Leeward Haleakala-Kona-South Big Island-
Kohala-Big Island Interior-
309 PM HST Thu Aug 11 2022

...RED FLAG WARNING IS CANCELLED FOR LEEWARD AREAS OF ALL HAWAIIAN
ISLANDS...

The National Weather Service in Honolulu has cancelled the Red
Flag Warning. 

Trade wind speeds will weaken tonight and expected to remain below
Red Flag criteria over the next few days.

$$

Foster

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this red flag warning went out at Aug 9, 3:04 PM HST, 0 minutes earlier.

Area forecast discussion, Aug 9, 3:04 PM HST, 0 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
304 PM HST Tue Aug 9 2022

.SYNOPSIS...
Breezy trades will become locally strong tonight through Thursday,
easing by the end of the week. Dry conditions will continue
into early next week with limited rainfall focused over windward
areas.

&&

.DISCUSSION...

Regional visible imagery reveals a very stable appearance to
upstream cloud cover and confirms model depictions of limited low-
level moisture extending well northeast of the area. This is
symptomatic of dry and stable conditions beneath stout 500mb mid-
level ridging that already exist over and upstream of the forecast
area and will become increasingly entrenched over the state during
the next week. At the same time, very broad low-level troughing has
organized several batches of convection well southeast of the
islands. Despite the rather diffuse gradient around northeast
Pacific high pressure, which would otherwise be supportive of
something closer to moderate trades, the broad region of pressure
falls south of the islands will be sufficient to cause trades to
steadily strengthen during the next 24 hours, becoming locally
strong tonight through Thursday. It is certainly plausible that the
typical choice locales in Maui County and the Big Island
periodically touch advisory criteria during this time. A wind
advisory appears decreasingly likely for the Big Island summits this
evening through tonight as observations have typically fallen well
short of modeled values through today. Deeper moisture associated
with the passing trough will miss the islands by a wide margin,
ensuring dry conditions and very limited rainfall continue into
early next week. Occasional high clouds will be transported across
area skies during the latter half of the week as convective debris
is captured by southwest flow aloft.

&&

.AVIATION...

With robust high pressure centered far north-northeast of the
islands, trade winds will be moderate to breezy, and locally
strong, over the next few days. Showers, and any accompanying
MVFR conditions, will mainly affect windward and mauka sections
across the state.

An AIRMET for low level turbulence to the lee of higher terrain
remains in effect for all islands. The other AIRMET for TEMPO
mountain obscuration has been dropped as conditions have improved.

&&

.MARINE...

The typical pressure gradient caused by high pressure over the
northeast Pacific is being enhanced by a broad area of low
pressure well southeast of the islands. A Small Craft Advisory
(SCA) is posted for coastal waters surrounding the Big Island and
Maui County, and waters south of Oahu. A further expansion of the
SCA may be required Wednesday if wind speeds increase further in
response to any strengthening within this trough.

No significant swells are expected through the forecast period. However,
strengthening trades will build short-period wind waves over
east-facing shores through mid-week, peaking near or slightly
above the seasonal average Wednesday into Thursday. A very small
long-period south swell, and small, short-period southeast swell
will continue through Thursday.

Monthly high tides will peak over the next couple of days, with
highest high tides occurring in the afternoon. Water level
observations are showing right at about guidance level for most
stations around Hawaii, with guidance predicting just below impact
levels. Therefore, will not issue a Coastal Flood Statement, but
be aware conditions will be close.

&&

.FIRE WEATHER...

A trough passing south of the islands will cause locally strong
trades to develop tonight through Thursday. At the same time, an
increasingly dry airmass will filter into the area from the east
resulting in falling RH values and favorable fire weather
conditions developing on Wednesday and potentially Thursday
afternoon.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM to 6 PM HST Wednesday for Niihau-
Kauai Leeward-Oahu South Shore-Waianae Coast-Oahu North Shore-
Central Oahu-Waianae Mountains-Molokai Leeward-Lanai Makai-Lanai
Mauka-Kahoolawe-Maui Leeward West-Maui Central Valley-Leeward
Haleakala-Kona-South Big Island-Kohala.

Small Craft Advisory until 6 PM HST Thursday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

Small Craft Advisory until 6 AM HST Thursday for Oahu Leeward
Waters-Kaiwi Channel-Maui County Windward Waters-Maui County
Leeward Waters-Big Island Windward Waters.

&&

DISCUSSION...JVC
AVIATION...Kinel
MARINE...Foster

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:04 AM HSTWind AdvisoryHFOHawaii, Kalawao19 hr

Nearby

Red Flag Warnings in Hawaii, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.